Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2005, 3:21 AM EDT for Kent County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 3:21 AM EDT (07:21 UTC)
- Expired
- Apr 20, 2005, 4:02 AM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kent County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 200722 SVRGRR MIC081-200800- /O.NEW.KGRR.SV.W.0010.050420T0721Z-050420T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 321 AM EDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KENT COUNTY IN SOUTHWEST MICHIGAN * UNTIL 400 AM EDT * AT 316 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SPARTA TO SPARTA...AND MOVING NORTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROCKFORD AND CEDAR SPRINGS AROUND 330 AM EDT GRATTAN AROUND 345 AM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4327 8578 4308 8576 4308 8534 4329 8534 $$ RJD
1 follow-up statement
000 WWUS53 KGRR 200802 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 401 AM EDT WED APR 20 2005 MIC081-200811- /O.EXP.KGRR.SV.W.0010.000000T0000Z-050420T0800Z/ KENT MI- 401 AM EDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENT COUNTY HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4327 8578 4308 8576 4308 8534 4329 8534 $$ RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:37 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Apr 19, 10:37 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1037 PM EDT TUE APR 19 2005 .UPDATE... LATEST REGIONAL RADAR IMAGERY THIS EVENING SHOWS A FAIRLY DECENT AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE NE SECTION OF WI. TRAILING TOWARD THE SW FROM THIS WIDESPREAD AREA OF SHOWERS AND STORMS IS A RELATIVELY THIN LINE OF SHOWERS AND EMBEDDED STORMS. THE EXTENSIVE AREA OF PCPN OVER NE WI IS IN ASSOCIATION WITH A MID LEVEL VORT MAX THAT IS OVER NORTH CENTRAL WI AND AHEAD OF A SFC LOW OVER CENTRAL WI. THE LINE OF SHOWERS AND STORMS THAT EXTENDS SW FROM THE MAIN AREA OF PCPN IS RIGHT ALONG A SFC COLD FRONT THAT IS MOVING ESE. DEW POINTS ARE CURRENTLY RUNNING IN THE UPPER 30S TO MID 40S ACROSS THE CWFA AS OF 02Z. A FEW SCATTERED SHOWERS THAT DEVELOPED AHEAD OF THE MAIN PCPN IN WI TRIED TO MOVE INTO THE AREA...HOWEVER THEY DRIED UP AS THEY MOVED INTO THE DRIER AIR MASS AND ONLY LEFTOVER ALTOCU SURVIVED. DEW POINTS OVER WI ARE UP IN THE 50S AS MOISTURE IS POOLING AHEAD OF THE FRONT. DEW POINTS SHOULD CONTINUE TO INCREASE OVERNIGHT WITH THE LOW LEVEL FLOW SSW OVERHEAD. THE NRN SECTION OF THE CWFA SHOULD SEE THE SRN END OF THE PCPN WITH THE VORT MAX MOVING THROUGH. THEN ROUGHLY THE SRN 2/3RDS OF THE CWFA WILL SEE ITS PCPN CHCS ASSOCIATED WITH THE FRONTAL PCPN. I BELIEVE THAT MOST AREAS SHOULD SEE SOME PCPN TONIGHT (VERY LATE FOR THE SE) WITH MOST PCPN AMOUNTS BEING FOUND OVER THE NORTH. THIS IS CLOSE TO THE THINKING FROM THE PREVIOUS SHIFT AND NO MAJOR CHANGES WERE MADE. AS FAR AS THUNDER CHCS ARE CONCERNED...ELEVATED LI/S (925 AND 850 MB BASED) ARE EXPECTED TO FALL JUST BELOW ZERO OVERNIGHT. THIS WOULD CONTINUE TO SUPPORT THE THUNDER MENTION. THUNDER IS NOT EXPECTED TO BE WIDESPREAD OR SEVERE DUE TO THE UNFAVORABLE TIME OF DAY. NO CHANGES TO TEMPS WERE NEEDED. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && NJJ
Hazardous weather outlook, Apr 19, 6:43 AM EDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 643 AM EDT TUE APR 19 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-201000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI- NEW BUFFALO MI TO ST JOSEPH MI-PENTWATER TO MANISTEE MI- SOUTH HAVEN TO HOLLAND MI-ST JOSEPH TO SOUTH HAVEN MI- WHITEHALL TO PENTWATER MI- 643 AM EDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT FIRE DANGER WILL REMAIN HIGH TODAY DUE TO PLENTY OF SUNSHINE BOOSTING TEMPERATURES TO NEAR 80 AND GUSTY SOUTHWEST WINDS INCREASING TO 15 TO 25 MPH DURING THE AFTERNOON. VERY LITTLE IF ANY RAINFALL OVER THE LAST WEEK OR TWO HAS CREATED VERY DRY CONDITIONS OVERALL...AND WHEN COMBINED WITH THE WARMTH AND WIND OF TODAY FIRE DANGER WILL BE HIGH. A FRONTAL BOUNDARY IS EXPECTED TO SAG INTO LOWER MICHIGAN FROM THE NORTH TONIGHT. THE BOUNDARY WILL BE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL LIKELY PUSH INTO CENTRAL LOWER MICHIGAN AROUND 9:00 PM AND GRADUALLY MOVE SOUTHWARD OVERNIGHT...REACHING GRAND RAPIDS AND LANSING TOWARD MIDNIGHT AND INTERSTATE 94 AFTER 1:00 AM. THUNDERSTORMS TONIGHT ARE NOT EXPECTED TO BE SEVERE...BUT MAY APPROACH SEVERE LEVELS. SOME OF THE STRONGER STORMS MAY CONTAIN HAIL TO A HALF INCH IN DIAMETER AND WIND GUSTS TO 50 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 96. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HAZARDOUS WEATHER IS NOT EXPECTED IN THE REMAINDER OF THE EXTENDED PERIOD THROUGH MONDAY. FIRE DANGER SHOULD BE QUELLED QUITE A BIT AFTER TODAY AS RAINFALL AND COOLER TEMPERATURES LIMIT THE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:11 AM EDT | Special Marine Warning | GRR | 94 min | |
| Apr 20, 2:41 AM EDT | Special Marine Warning | GRR | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.